Texas, 2023High Wind in Texas, February 15, 2023
February 15, 2023 · NWS EPZ · 1 event in 1 county or zone
A strong upper low was moving through the Four Corners region with an associated cold front moving through New Mexico and far west Texas. Morning wind gusts up to 64 mph were reported near the cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low was moving through the Four Corners region with an associated cold front moving through New Mexico and far west Texas. Morning wind gusts up to 64 mph were reported near the cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 15, 3:48 AM MST, 12 minutes earlier.
Area forecast discussion, Feb 15, 3:48 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
348 AM MST Wed Feb 15 2023
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 221 AM MST Wed Feb 15 2023
Upper low over northern Arizona with strong cold front extending
south along the Arizona/New Mexico line will both continue rapidly
east today with the upper low into northeast New Mexico and the
cold front east of the area by late this afternoon. Strong winds
will accompany this front with gusts of 50 to 70 mph, eventually
diminishing later this afternoon. Moderate snow is expected over
the mountains with 4 to 8 inches possible. Some snow is also
possible over the lowlands, mainly west of the Rio Grande Valley,
with a dusting up to 2 inches possible. Things finally settle down
Thursday through Saturday with mostly clear skies and temperatures
back to near normal Saturday. Another Pacific storm will move to
the area Sunday and Monday with a chance of mountain snow and
lowland rain.
&&
.SHORT TERM...
(Today and tonight)
Issued at 221 AM MST Wed Feb 15 2023
Upper low is now over northern Arizona. A cold front extends
southeast from it nearly to the Arizona/New Mexico stateline. A
surface trough is closing stalking the front, just to its west.
Ahead of the front clouds are increasing across the western CWA.
WV turbulence has also increased, so expect already gusty winds to
increase further over the next few hours. Radar echoes are also
increasing so expect eastward development of showers shortly.
Silver City webcam has shown on and off showers recently. Looking
at temps/dewpoints over the Gila/Black Range, the snow level looks
to be around 6500-7000 ft currently and should drop rapidly to the
surface all areas behind the front. Front looks to be near the Rio
Grande Valley 8-10 am and then east of the CWA by 5 pm. All
current advisories look good. Winds will diminish a bit post-
frontal and then by 5-8 pm, should drop more significantly. 4-8
inches of snow looks good for the mountain zones before it ends
late this afternoon. Some doubt still about lowland snow. Some
light accumulations likely west of the Rio Grande Valley, but to
the east looks like just some flurries in the air with little or
no accumulation's. Clearing skies overnight with very chilly
temperatures. Will have to watch if breezes can keep up in the
mountains. This would lead to dangerous wind chills.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 221 AM MST Wed Feb 15 2023
Upper ridge builds in for Thursday and Friday, giving us plenty of
sunshine. However, the warmup will be slow--around 15 below normal
Thursday, 10 below normal Friday and near normal Saturday as the
ridge axis is past us the stronger southwest flow begins again. By
Sunday our next storm begins organizing off the northern Baja
coast. Strong sub-tropical jet (150+ kts) will begin transporting
fairly deep moisture plume up over the area Sunday and Monday.
Upper dynamics do not look great so Sunday/Monday will be spent
clouding over and trying to moisten from the "top down" to produce
some rain. Snow levels will remain above 9000-10,000 ft Sun/Mon.
For Tuesday, the moisture plume pushes off east of the area as the
upper swings through. Some big differences in the models; GFS
moves low across as an open trough Wednesday morning with some
showers until then. ECMWF also brings feature through as an open
trough but on Tuesday afternoon. CMC not moving trough through
until Wednesday night. Will keep forecast Tuesday and beyond
rather broad brush for now. Given the abnormally high snow pack
values of the Black Range and the head waters of the Gila River,
this pattern can lead to rain/snow melt flooding. However as of
now, this doesn't look like a copious rain maker.
&&
.AVIATION...
(06Z TAFS)
Issued at 1058 PM MST Tue Feb 14 2023
A wide range of impactful weather is expected through this
forecast period. The most wide ranging will be strong surface
winds, with even stronger winds aloft. Southwest winds tonight
will shift to westerly through the morning hours (advancing west
to east across the region) as a storm system and cold front move
in. Winds 220-240 at 20 to 30 kts through 08-10Z. Increasing to
30-40 kts btwn 10-12Z and turning to 260-280. Gusts east of area
N/S mtn chains likely to exceed 60kts, with severe rotor and
turbulence over east slopes and downrange lowlands. Widespread
blowing dust ahead of frontal passage may reduce vsbys below 1SM.
In addition, plenty of mountain obscurations and low CIGs due to
ISO/SCT SHRA/SHSN betwn 12Z and 00Z. All terminals may see TEMPO
MVFR to IFR conditions, but VFR conditions will be the predominant
CAT. High winds are likely to be the most consequential hazard,
producing the most significant operational and flight safety
impacts.
&&
.FIRE WEATHER...
Issued at 221 AM MST Wed Feb 15 2023
One more day of windy storminess and then settling down for
awhile. Pacific storm just entering New Mexico at this time with
strong winds and snow showers. Snow could become heavy at times
over the mountains through this afternoon. Winds will begin
diminishing later this afternoon. Quiet weather Thursday through
Saturday as high pressure ridge moves across. Next storm system
moves in Sunday through Tuesday. This will be warmer, with any
snow limited to the mountains. Strong wind potential also looks
lower with this system.
Min RHs: Lowlands 20-30% today, decreasing to 10-20% Thursday
through Saturday, then back up to 25-35% Sunday and Monday.
Mountains 25-35% through Saturday, then increasing to 40-55%
Sunday and Monday. Vent rates mostly excellent today, then poor-
fair through Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 50 25 49 26 / 10 0 0 0
Sierra Blanca 52 21 44 20 / 10 0 0 0
Las Cruces 45 20 47 21 / 30 0 0 0
Alamogordo 45 16 45 16 / 30 0 0 0
Cloudcroft 27 5 26 7 / 50 10 0 0
Truth or Consequences 41 18 42 20 / 40 0 0 0
Silver City 37 11 39 17 / 80 0 0 0
Deming 44 15 46 20 / 40 0 0 0
Lordsburg 40 14 46 21 / 80 0 0 0
West El Paso Metro 48 24 48 27 / 20 0 0 0
Dell City 51 16 47 17 / 10 0 0 0
Fort Hancock 56 23 49 21 / 10 0 0 0
Loma Linda 44 20 42 21 / 20 0 0 0
Fabens 53 23 49 23 / 20 0 0 0
Santa Teresa 46 20 46 21 / 20 0 0 0
White Sands HQ 46 24 46 25 / 20 0 0 0
Jornada Range 42 17 44 18 / 30 0 0 0
Hatch 41 17 46 18 / 30 0 0 0
Columbus 46 19 47 22 / 30 0 0 0
Orogrande 47 19 46 18 / 20 0 0 0
Mayhill 38 9 37 12 / 40 0 0 0
Mescalero 38 6 35 9 / 50 10 0 0
Timberon 37 7 34 10 / 50 0 0 0
Winston 33 11 37 15 / 60 0 0 0
Hillsboro 39 12 43 16 / 50 0 0 0
Spaceport 41 15 44 17 / 30 0 0 0
Lake Roberts 35 4 38 10 / 80 0 0 0
Hurley 38 10 43 16 / 80 0 0 0
Cliff 38 4 45 10 / 80 0 0 0
Mule Creek 35 1 40 5 / 90 0 0 0
Faywood 38 14 42 20 / 70 0 0 0
Animas 41 15 47 20 / 80 0 0 0
Hachita 41 13 46 19 / 60 0 0 0
Antelope Wells 45 15 46 20 / 50 0 0 0
Cloverdale 39 17 41 25 / 80 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 5 PM MST this afternoon for TXZ418>424.
NM...High Wind Warning until 5 PM MST this afternoon for NMZ402-
406>417.
Wind Advisory until 5 PM MST this afternoon for NMZ401-403>405.
Winter Storm Warning until 5 PM MST this afternoon for NMZ402-
415.
Winter Weather Advisory until 5 PM MST this afternoon for NMZ401-
403-404-406-408-414-416.
&&
SHORT TERM...17-Hefner
LONG TERM....17-Hefner
AVIATION...14-BirdHazardous weather outlook, Feb 14, 5:20 AM MST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
520 AM MST Tue Feb 14 2023
NMZ401>417-TXZ418>424-151230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
520 AM MST Tue Feb 14 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Windy conditions with patchy blowing dust expected today. Loose
outdoor objects may be lofted. Blowing dust can reduce
visibilities.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Windy conditions will be seen on Wednesday as well as snow showers
for the mountains and lowland areas. Windy conditions will blow
around loose outdoor objects. Wintry precipitation will create
slick and hazardous travel. Dry conditions begin Thursday lasting
through Saturday before rain chances return once again on Sunday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Eastern/Central El Paso County
- When
- February 15, 4:00 AM MST to 8:00 AM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A peak gust of 64 mph was reported at South Franklin Peak. The Biggs Field AWOS recorded a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, February 15 to 16, 2023$375,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Arkansas, February 15 to 16, 2023$95,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, February 15 to 16, 2023$140,000 · 1.75 in hail · 11 events
- Heavy Snow in Colorado, February 15 to 16, 202323 events
- Winter Storm in Iowa, February 15 to 16, 202322 events
- Blizzard and Winter Weather in Minnesota, February 15, 20231 injured · 11 events
- Winter Storm and Winter Weather in Nebraska, February 15 to 16, 202318 events
- Winter Storm and Winter Weather in Kansas, February 15, 202314 events
- Winter Storm in Kansas, February 15 to 16, 202310 events
- High Wind and Strong Wind in Iowa, February 15, 202350 kt wind · 9 events
- Winter Storm and Winter Weather in Colorado, February 15 to 16, 20238 events
- Hail and Damaging Wind in Oklahoma, February 15, 20231 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075452.